Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Topeka, KS

June 15, 20177 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 6:25 PM CDT for 7 counties in Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 6:25 PM CDT (23:25 UTC)
Expired
Jun 15, 2017, 7:15 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Coffey County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:00 PM CDTTSTM WND DMG2 Wnw Emporia, KSMULTIPLE TREES DOWN.
Jun 15, 7:00 PM CDTTSTM WND GST 608 Sw Olpe, KSSPOTTER CONFIDENT THAT HE RECEIVED 60MPH WINDS WITH THE LEADING EDGE OF THE LINE.
Jun 15, 7:00 PM CDTTSTM WND GST 608 Wsw Olpe, KSSPOTTER CONFIDENT THAT HE RECEIVED 60MPH WINDS WITH THE LEADING EDGE OF THE LINE.
Jun 15, 7:20 PM CDTTSTM WND DMG4 S Emporia, KS3-4 INCH DIAMETER LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS53 KTOP 152325
SVRTOP
KSC031-061-111-127-139-177-197-160015-
/O.NEW.KTOP.SV.W.0083.170615T2325Z-170616T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
625 PM CDT THU JUN 15 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Geary County in east central Kansas...
  Eastern Morris County in east central Kansas...
  Southwestern Shawnee County in east central Kansas...
  Wabaunsee County in east central Kansas...
  Western Osage County in east central Kansas...
  Northwestern Coffey County in east central Kansas...
  Lyon County in east central Kansas...

* Until 715 PM CDT

* At 624 PM CDT, severe thunderstorms were located along a line
  extending from near Alta Vista to 6 miles south of Council Grove to
  3 miles east of Florence, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Emporia, Council Grove, Eskridge, Dover, Lebo, Burlingame,
  Americus, Olpe, Alta Vista, Hartford, Neosho Rapids, Harveyville,
  Reading, Allen, Admire, Bushong, Dunlap, Keene, Council Grove Lake
  and Volland.

This includes the following highways...
 Interstate 35 between mile markers 128 and 148.
 Kansas Turnpike between mile markers 117 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 9596 3817 9596 3817 9636 3852 9635
      3852 9654 3896 9653 3903 9584 3823 9585
TIME...MOT...LOC 2324Z 284DEG 43KT 3887 9652 3856 9653 3826 9687 

HAIL...1.50IN
WIND...60MPH
 
$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:39 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 3:39 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
339 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jun 15 2017

AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO
REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL
AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED
FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS
THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE
STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST
AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP
SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX
3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK
AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE
ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE
THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND
IS EXPECTED TO CONTINUE THORUGH THE AFTERNOON HOURS. THESE DISCRETE
STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER FLOW IS
TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL SHEAR (0-3
KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS WOULD
SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE CAPABLE OF
WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES WILL
CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE
THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z
THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM POTETNIAL, HEAT
INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT
INDEX VALUES WILL APPROACH 105.

A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR
ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE
TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF
THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE,
REFER TO THE LONG TERM DISCUSSION.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jun 15 2017

Run to run model consistency overall continues to suggest Friday
night and Saturday night will see more rounds of convection and
precip.  Small scale details may be dependent on the exact outcome
of convection outflows from Thursday.  That being the case, Friday
night a subtle wave is progged to provide upper forcing for storms to
develop in the late afternoon and early evening time frame over
portions of eastern and southeastern Nebraska into northeastern KS.
As a result, height falls with steep mid level lapse rates will
overspread plenty of instability at the surface.  It will again be
possible, with around 40kts of 0-6km deep layer shear, to see
discrete storms develop initially and then quickly grow upscale
into another MCS feature that should move into portions of
northeastern KS. The focus for storm development will still be
north of I-70 with greatest potential in far northeast KS near the
NE/KS/MO border region.

Saturday night, models continue to prog a stronger wave which is
expected to dig into the Northern and Central Plains.  Stronger mid
level flow will advect atop an active cold front and help to develop
a surface low over south central NE into north central KS region.
This low will quickly deepen and move to the northeast and drag the
cold front into northeastern KS by evening on Saturday.  Instability
combined with deep shear on the order of around 40-50kts will likely
bring storm chances ahead and along the front some of which could be
severe.  This front should quickly push southeast before stalling
out.  Post frontal showers could linger overnight into portions of
Sunday morning.

Latter part of the weekend looks mainly dry with small precip
chances coming off and on by mid week as the upper level pattern
once again becomes more zonal.

Temps during the period still remain hot into the 90s on Friday and
Saturday with heat indices of over 100 degrees likely especially
along and south of I-70.  Temps cool into the 80s by Friday for a
couple days of relief before climbing back into the 90s by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jun 15 2017

Thunderstorms are expected to traverse the area late this
afternoon and evening. Estimated arrival times are as followed:
MHK- near 23Z, Topeka Terminals- near 01Z. These storms will be
capable of large hail and strong winds. Cigs are expected to
remain VFR, although brief VSBY reduction is likely during the
thunderstorms. Activity should push east of the terminals by 05Z
this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Drake
AVIATION...Baerg
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 PM CDT Thu Jun 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible across the entire outlook area
this afternoon through tonight. By early this afternoon, discrete
supercells will likely develop across central Kansas before
congealing into a complex of storms as it advances into eastern
Kansas. The primary hazards will be large hail and damaging
straight-line winds, with some very large hail and possibly even a
few tornadoes possible with the initial discrete storms over
central Kansas. These thunderstorms should gradually diminish over
eastern Kansas overnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are possible in the late afternoon and
evening hours of both Friday and Saturday. Large hail and
damaging winds will be the primary hazards.

Peak heat indices of 100 to 105 are forecast for much of the area
Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 15, 4:26 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CULVER                  38.97N 97.76W
06/15/2017  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BD
Local storm report, Jun 15, 4:57 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             4 ENE ADA               39.17N 97.82W
06/15/2017  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 15, 5:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     1 SE NILES              38.96N 97.46W
06/15/2017  E60 MPH          OTTAWA             KS   TRAINED SPOTTER

            ALSO QUARTER SIZE HAIL WITH THIS STORM. ALL
            ITEMS OUTSIDE BLOWN AROUND.

&&

BD
Local storm report, Jun 15, 5:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 ESE CARLTON           38.67N 97.26W
06/15/2017  E60 MPH          DICKINSON          KS   PUBLIC

            LOST POWER AND WIND WAS GETTING STRONGER.

&&

BD
Local storm report, Jun 15, 6:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     3 N HOPE                38.73N 97.08W
06/15/2017  E70 MPH          DICKINSON          KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:17 PM CDTSpecial Weather StatementTOPJackson28 min
Jun 14, 11:26 PM CDTSpecial Weather StatementTOPJefferson, Shawnee34 min
Jun 15, 12:56 AM CDTSpecial Weather StatementTOPDouglas34 min
Jun 15, 1:14 AM CDTSpecial Weather StatementTOPDouglas31 min
Jun 15, 1:46 AM CDTSpecial Weather StatementTOPFranklin29 min
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris51 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa, Riley46 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley46 min
Jun 15, 5:42 PM CDTTornado WarningTOPDickinson, Morris33 min
Jun 15, 5:45 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more60 min
Jun 15, 6:12 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee21 min
Jun 15, 6:13 PM CDTSevere Thunderstorm WarningTOPClay, Pottawatomie, Riley32 min
Jun 15, 6:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley21 min
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningTOPWashington43 min
Jun 15, 6:50 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.